Texas, 2023

Winter Weather in Texas, January 30 to 31, 2023

January 30 to 31, 2023 · NWS EWX · 8 events in 8 counties and zones

A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 30, 2:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 30, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
208 PM CST Mon Jan 30 2023

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CST Mon Jan 30 2023

...Hazardous to Very Hazardous Travel Impacts And Isolated Power
Outages Are Expected...

Short Term...

A significant winter storm is already underway, with reports of
icing in portions of the Hill Country and even stretching as far
south as northern portions of Travis County early this afternoon. A
shallow arctic airmass has made it's entrance and is unlikely to
budge for at least the next 48 hours. Combine that with the
overrunning of gulf moisture over a very cold airmass, and you've
got the recipe for a good ole' fashioned Hill Country ice storm.
Confidence has increased in accumulations of 1/4 to 3/4 of an inch
for the Hill Country, with up to 1/2 inch possible as far east as
the Austin Metro, Georgetown, and Round Rock. Observed soundings in
Fort Worth this morning should a classic low level inversion, with a
super shallow arctic airmass. Temperatures at the surface are
hovering around freezing over our area, but just 1000 meters above
the surface, temperatures are in the lower 50s!

We are expecting several rounds of precipitation to move through
over the next 48 hours, hence the unusually lengthy duration of the
Warning and Advisory products. One thing to note will be the
intensity of each round of precip. The first round will move through
into this evening with generally light amounts less than 1/10th of
an inch of ice where temperatures dip below freezing. On Tuesday, a
second round, likely heavier than the first will move in early
Tuesday and continue through late morning/early afternoon. Up to a
1/4 inch of ice accumulation is possible with this round over the
Warning area. Lastly, another, perhaps the most significant round,
with even some embedded thunder/convective elements will move
through late Tuesday night into early Wednesday morning. This round
has the potential to create serious issues, especially along the I-
35 corridor along and north of San Marcos. This time period will
have to be watched closely as impacts could be the most significant.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 203 PM CST Mon Jan 30 2023

Winter weather impacts will continue in many areas across the Hill
Country and northern/western portions of the Austin metro through
Wednesday. Slow moving upper trough currently spinning off the CA
coast will still be well off to our west on Wednesday, but
overrunning H7 southwesterlies will keep precipitation chances high
through the daytime and evening. Leaning heavily on the NAM for
temperature forecasts Wednesday, with at or below freezing temps
expected through the morning hours for the areas mentioned above.
The rest of south-central Texas should just experience a cold rain.
But additional ice accumulations will be possible in the morning
hours for northern areas, and potentially into the afternoon. We do
still think most spots will reach the 33-34 degree range and then
remain steady through Wednesday night. That may not be enough to
completely melt off any ice accumulations until later Wednesday
night or maybe even Thursday morning in any isolated locations that
may remain below freezing, but conditions WILL gradually improve
late Wednesday through Wednesday night.

Anyone relying on automated forecast apps and even on the NBM will
not be seeing an accurate forecast for temperatures and potential
ice accumulations this week.

Precipitation will gradually diminish from SW to NE early on
Thursday. As the trough axis moves through during the day Thursday
there is a very low chance for some wrap-around precip for our far
northern counties through the afternoon, but in general we should
begin to dry out and thaw out! Despite northerly surface flow and
clouds remaining in place most of Thursday, only clearing from west
to east late in the day, we anticipate highs will reach the mid 40s
to even the low 60s near the Rio Grande.

With ample sunshine on Friday, the warming trend will continue and
highs should top out in the mid 50s to mid 60s. Winds shift to
southerly on Friday night, setting the stage for a seasonal Saturday
and a warm Sunday with highs into the 60s and lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Mon Jan 30 2023

An active forecast is in play for the next 24-30 hours as -FZRA and
gusty northerly winds are expected, mainly at AUS. Some -FZDZ could
sneak into the TAF at SAT or SSF, but it looks unlikely at this point
as temperatures should remain above freezing at both locations.
Enroute conditions obviously won't be ideal though in the final
1000-2000 feet of descent as a shallow cold airmass remains in place.
TAFS are mostly straight forward, as ceilings are expected to remain
IFR, with LIFR conditions likely after 06-09Z tonight at all sites.
Winds will remain elevated at 10-15 kts overnight with continuing
VCSH or -SHRA at SAT, SSF, and DRT through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              28  33  31  36 /  40  60  80  90
Austin Bergstrom Intl Airport  29  32  30  37 /  40  60  80  90
New Braunfels Muni Airport     29  35  33  37 /  40  50  80  80
Burnet Muni Airport            25  30  28  34 /  40  70  90  90
Del Rio Intl Airport           42  45  40  43 /  40  50  80  70
Georgetown Muni Airport        29  32  29  35 /  40  70  80  90
Hondo Muni Airport             37  39  36  40 /  50  60  90  90
San Marcos Muni Airport        30  36  31  37 /  40  50  80  90
La Grange - Fayette Regional   29  37  35  38 /  40  30  70  90
San Antonio Intl Airport       35  37  35  38 /  40  60  80  90
Stinson Muni Airport           38  39  36  39 /  40  50  80  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Wednesday for Bandera-Bastrop-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Real-Travis-Williamson.

Winter Weather Advisory until noon CST Wednesday for Bexar-Fayette-
Gonzales-Kinney-Medina-Uvalde-Val Verde-Wilson.

&&

Short-Term...MMM
Long-Term...KCW
Aviation...MMM
Hazardous weather outlook, Jan 30, 3:29 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Mon Jan 30 2023

TXZ171>173-183>194-202>209-217>225-228-310930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.

A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.

A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 30, 11:20 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     FREEZING RAIN    2 ENE GRANITE SHOALS    30.60N 98.35W
01/30/2023  U0.00 INCH       BURNET             TX   PUBLIC

            PUBLIC REPORTS FREEZING DRIZZLE OCCURRING.

&&

EH
Local storm report, Jan 30, 11:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     FREEZING RAIN    1 NW FREDERICKSBURG     30.28N 98.88W
01/30/2023  U0.00 INCH       GILLESPIE          TX   PUBLIC

            PUBLIC REPORTS FREEZING DRIZZLE OCCURING.

&&

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Bandera

When
January 30, 3:00 PM CST to January 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Emergency Manager
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Bastrop

When
January 30, 3:00 PM CST to January 31, 11:59 PM CST
Where
Bastrop forecast zone
Reported by
Emergency Manager
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Caldwell

When
January 30, 3:00 PM CST to January 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Emergency Manager
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Medina

When
January 30, 3:00 PM CST to January 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Emergency Manager
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Bexar

When
January 30, 5:00 PM CST to January 31, 11:59 PM CST
Where
Bexar forecast zone
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Fayette

When
January 30, 5:00 PM CST to January 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Val Verde

When
January 31, 12:00 AM CST to 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Emergency Manager
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began in the early morning of the 31st and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

Winter Weather, Uvalde

When
January 31, 2:00 AM CST to 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began in the early morning of the 31st and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078734, 1078735, 1078737, 1078739, 1078736, 1078738, 1078742, 1078741.